Dealing with Hair Loss
Hair loss or hair thinning is a common side effect of cancer treatment but not everyone experiences it. Hair loss can happen as a side effect of chemotherapy, targeted therapy, radiation therapy, or a stem cell (bone marrow) transplant. These cancer treatments can harm the cells that help hair grow anywhere on your body including your eyebrows, eye lashes and pubic hair. For many people losing their hair can be distressing, it can be a constant reminder of your cancer and what you are going through. But for most people, their hair will grow back once treatment has finished. Your doctor or specialist nurse will let you know if your treatment might cause hair loss. You can order your wig before treatment starts and some people cut their hair shorter or shave it off to help prepare themselves. You may find that your scalp is itchy, and an emollient cream is best to cleanse your scalp, ask your pharmacist for further advice. Avoid anything such as colouring or heated styling equipment if you are experiencing hair thinning. Also, remember to protect your scalp from the sun. Some chemotherapies are sensitive to cold caps which are worn during chemotherapy to protect the hair follicles, and thus reduce the loss of hair. Ask your doctor or nurse if this is appropriate for you.
There are many reputable wig, hairpiece, and headwear suppliers throughout Ireland and online. You may be entitled to help towards the cost of your wig, hairpiece, or headwear.
Please contact us on 057-8681492 or email firstname.lastname@example.org if you wish to avail of support or for information regarding wig, hairpiece and headwear suppliers, your entitlements if you have a medical card or health insurance.